Nebraska, 2008

Hail in Nebraska, September 24, 2008

September 24, 2008 · NWS LBF · 5 events in 2 counties and zones

Warm temperatures and ample moisture from southeast winds provided the ingredients necessary for isolated thunderstorms to produce hail across central and north central Nebraska during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Warm temperatures and ample moisture from southeast winds provided the ingredients necessary for isolated thunderstorms to produce hail across central and north central Nebraska during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 24, 1:38 PM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 24, 1:38 PM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT WED SEP 24 2008

.DISCUSSION...

TONIGHT...A WARM FRONT WILL LIFT NORTH FROM THE KANSAS AND NEBR
BORDER EARLY THIS EVENING. INCREASED MOISTURE AND LIFT ASSOCIATED
WITH WARM AIR ADVECTION AND WEAK UPPER DISTURBANCE KICKING OUT OF
ERN CO MAY BE SUFFICIENT TO PRODUCE ISOLATED SURFACE BASED SHOWERS
AND THUNDERSTORMS. MOST UNSTABLE CAPES WILL RANGE FROM 1500-2500
J/KG AROUND 00Z ACROSS SOUTHERN COUNTIES. THUS...POINTS EAST OF
IMPERIAL THROUGH THEDFORD TO BURWELL WILL SEE A POSSIBILITY FOR
THESE SHOWERS OR STORMS THROUGH 10 PM. AFTER 10 PM CDT...CHANCES AND
COVERAGE WILL INCREASE SOMEWHAT WITH SCATTERED COVERAGE EXPECTED FOR
AREAS EAST OF BASSETT THROUGH BROKEN BOW. THIS AREA WILL BE WITHIN
AREA OF WARM AIR ADVECTION AND INCREASED LOW LEVEL JET OF 35-45 KTS
TO FAVOR DEVELOPMENT OF ELEVATED THUNDERSTORMS.  ALTHOUGH SEVERE
WEATHER IS
NOT LIKELY...A FEW STORM MAY BE STRONG THIS EVENING WITH BRIEF HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL BETWEEN 6 PM AND MIDNIGHT CDT.

ON THURSDAY...SKIES WILL BECOME MOSTLY CLEAR EARLY AND REMAIN SO
THROUGHOUT THE DAY. SOUTH WINDS OF 10 TO 20 MPH WILL PERSIST AS A
SURFACE TROUGH EXTENDS ALONG THE FRONT RANGE. TEMPERATURES WILL HEAT
UP INTO THE MID 80S TO NEAR 90.

FOR FRIDAY...CONTINUED WARM WITH HIGHS IN THE UPPER 80S TO LOWER
90S. A WEAK COLD FRONT WILL SLIP INTO THE NWRN HALF OF THE AREA BY
LATE AFTN. WITH LACK UPPER UPPER SUPPORT AND MOISTURE VERY
LIMITED...A DRY FORECAST FRIDAY AFTN AND EVENING LOOKS
APPROPRIATE.

SATURDAY...FAST ZONAL FLOW WILL OCCUR ACROSS THE NORTHERN PLAINS.
A COOLDOWN WILL OCCUR AS POST FRONTAL WINDS BECOME EASTERLY. SOME
INDICATIONS BY NAM AND GFS THAT A FEW SPRINKLES OR LIGHT SHOWERS
WILL BE POSSIBLE. AT THIS JUNCTURE WILL KEEP DRY WITH MENTION OF
PARTLY CLOUDY.

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)...UPPER TROUGH IN
ALBERTA WILL MOVE INTO SRN MANITOBA...DRIVING A FRONT ACROSS LATE
SUNDAY AFTN. WARM TEMPERATURES OF 75 TO 81. A SLIGHT CHANCE FOR
SHOWERS IS FORECAST SUNDAY AND SUNDAY NIGHT. MONDAY THROUGH
WEDNESDAY WILL SE A GRADUALLY COOLDOWN AS UPPER LOW DROP SOUTHEAST
INTO THE MIDDLE MISSISSIPPI VALLEY THIS LOW WILL BRING IN COOL AIR
WITH HIGHS IN THE 50S AND 60S ACROSS THE GREAT LAKES AND UPPER MID
WEST BY TUESDAY AND WEDNESDAY. ACROSS WESTERN NEBRASKA...HIGHS
MONDAY SHOULD RANGE FROM 70 IN THE NORTHEAST TO AROUND 75 SOUTHWEST.
TUESDAY AND WEDNESDAY HIGH FORECAST TO RANGE FROM UPPER 60S TO LOWER
70S. POTENTIAL FOR COOLER HIGHS IN THE LOWER TO MID 60S IS POSSIBLE.
ALTHOUGH WE ARE ALREADY BEYOND THE NORMAL GROWING SEASON...OVERNIGHT
LOWS COULD EVENTUALLY END UP BELOW FREEZING BENEATH CANADIAN HIGH
PRESSURE BY WEDNESDAY MORNING.

&&

.AVIATION...

SFC WINDS WILL CONTINUE TO VEER TOWARDS THE SOUTH/SOUTHEAST THROUGH
TONIGHT IN RESPONSE TO FALLING PRESSURE OVER THE ROCKIES. THE
SOUTHEASTERLY LOW LVL FLOW WILL ACT TO DRAW GRTR LOW LVL MOISTURE
INTO THE REGION THIS AFTERNOON...RESULTING IN SUFFICIENT
DESTABILIZATION FOR ISOLATED THUNDERSTORM DEVELOPMENT OVER SOUTHWEST
NEB/NORTHWEST KS. COVERAGE DOES NOT APPEAR TO BE GREAT ENOUGH TO
INCLUDE MORE THAN CB IN THE CURRENT TAF FOR THE KLBF TERMINAL.
HOWEVER...WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG/GARNER
Hazardous weather outlook, Sep 24, 2:52 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT WED SEP 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-252100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
352 PM CDT WED SEP 24 2008 /252 PM MDT WED SEP 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SMALL CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT
SOUTH OF INTERSTATE 80 THIS EVENING. HOWEVER...STORM DEVELOPMENT
IS MORE LIKELY DURING THE OVERNIGHT HOURS...MAINLY EAST OF HIGHWAY
83. IF A STORM MANAGES TO FORM OVER SOUTHWEST NEBRASKA DURING
THE EVENING...THE COMBINATION OF MODERATE INSTABILITY AND
STRONGLY VEERING WIND PROFILES WOULD FAVOR ORGANIZED THUNDERSTORM
DEVELOPMENT...POSING A LARGE HAIL THREAT. THOUGH LARGE HAIL WILL
REMAIN POSSIBLE WITH STORMS FORMING LATER IN THE NIGHT...THE LOSS
OF DAYTIME HEATING WILL PRECLUDE MORE THAN AN ISOLATED SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The radar

The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Custer

When
September 24, 8:20 PM CST
Where
Custer County, 2.95 mi SSW of Oconto
Measured
0.88 in hail
Reported by
Public
Coordinates
41.110, -99.800

Hail, Custer

When
September 24, 9:05 PM CST
Where
Custer County, 2.14 mi NNW of Westerville
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.430, -99.390

Hail, Custer

When
September 24, 9:30 PM CST
Where
Custer County, 1.24 mi WSW of Comstock
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -99.270

Hail, Custer

When
September 24, 9:35 PM CST
Where
Custer County, 2.59 mi NE of Comstock
Measured
0.75 in hail
Reported by
Public
Coordinates
41.580, -99.220

Hail, Holt

When
September 24, 11:18 PM CST
Where
Holt County, 0.69 mi N of Chambers
Measured
0.75 in hail
Reported by
Public
Coordinates
42.210, -98.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130102, 130103, 130104, 130105, 130106.